Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 94, NWS Austin/San Antonio, TX

May 25, 2011Bastrop County, Fayette County, Lee County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 25, 2011, 8:16 PM CDT for Bastrop County, Fayette County, Lee County, Texas. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2011, 8:16 PM CDT (01:16 UTC)
Expired
May 25, 2011, 9:00 PM CDT
In force
44 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Fayette County, TX, Lee County, TX

The radar

The Ft Hood radar (KGRK), 96 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:23 PM CDTHAIL 1.2510 Nw La Grange, TX
May 25, 8:28 PM CDTHAIL 18 E Smithville, TX
May 25, 8:30 PM CDTHAIL 18 E Smithville, TX
May 25, 9:10 PM CDTHAIL 1.755 Ene La Grange, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4864 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS54 KEWX 260116
SVREWX
TXC021-149-287-260200-
/O.NEW.KEWX.SV.W.0094.110526T0116Z-110526T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
816 PM CDT WED MAY 25 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BASTROP COUNTY...
  NORTHERN FAYETTE COUNTY...
  SOUTH CENTRAL LEE COUNTY...

* UNTIL 900 PM CDT.

* AT 812 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTH OF
  SMITHVILLE...AND MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE LA GRANGE AND ROUND TOP.

LAT...LON 2982 9675 3000 9717 3014 9718 3009 9663
      3006 9662
TIME...MOT...LOC 0117Z 280DEG 29KT 3012 9706

$$
1 follow-up statement
486 
WWUS54 KEWX 260138
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
838 PM CDT WED MAY 25 2011

TXC021-149-287-260200-
/O.CON.KEWX.SV.W.0094.000000T0000Z-110526T0200Z/
LEE TX-BASTROP TX-FAYETTE TX-
838 PM CDT WED MAY 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN FAYETTE...EXTREME EAST CENTRAL BASTROP AND EXTREME SOUTH
CENTRAL LEE COUNTIES...

AT 827 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED IN 
WINCHESTER...OR 6 MILES SOUTHWEST OF GIDDINGS...MOVING EAST AT 35 
MPH.

QUARTER SIZED HAIL WAS REPORTED IN WINCHESTER IN ASSOCIATION WITH 
THIS THUNDERSTORM. DRIVERS ON STATE HIGHWAY 71 BETWEEN LOOP 220 AND 
THE CITY OF LA GRANGE SHOULD BE AWARE THAT QUARTER SIZED HAIL IS 
EXPECTED WITH THIS STORM.

SOME ADDITIONAL LOCATIONS IN THE WARNING AREA INCLUDE PLUM...LA 
GRANGE...NECHANITZ...WALDECK...RUTERSVILLE...MULLINS 
PRAIRIE...WALHALLA...WARRENTON AND ROUND TOP.


LAT...LON 2982 9675 2998 9710 3012 9706 3009 9663
      3006 9662
TIME...MOT...LOC 0132Z 280DEG 29KT 3010 9692

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:35 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 25, 6:35 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT WED MAY 25 2011

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. THERE IS A
CHANCE FOR ISO TSRA TO DEVELOP LATE THIS EVENING MAINLY ALONG AND
NORTHEAST OF A LINE FROM KBMQ TO KAUS TO K3T5. HOWEVER...GIVEN THE
LOW PROBABILITY OF DEVELOPMENT AND ISOLATED COVERAGE SHOULD
CONVECTION INITIATE...HAVE NOT EXPLICITLY MENTIONED IMPACTS AT
KAUS BUT RATHER CARRIED CB FROM 04-06Z. SFC WINDS OVERNIGHT WILL
GRADUALLY BECOME E-ELY AS THE DRYLINE RETREATS WESTWARD...BUT WILL
REMAIN AOB 10 KTS. STRONGER VERTICAL MIXING DURING THE AFTERNOON
WILL INCREASE SFC WINDS TO 10-15 KTS WITH GUSTS TO 20 KTS
POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 331 PM CDT WED MAY 25 2011/

DISCUSSION...
DRYLINE IS PROGRESSING ACROSS OUR CWA THIS AFTERNOON CURRENTLY
LYING JUST WEST/NORTH OF I35/HWY90. SO FAR THERE HAS NOT BEEN ANY
CONVECTION ALONG THE BOUNDARY...BUT WILL INCLUDE A SLIGHT CHANCE
FOR THUNDERSTORMS THIS EVENING. SPC HAS EXTENDED THE SLIGHT RISK
FOR SEVERE BACK OVER OUR EASTERN COUNTIES. DO NOT THINK THERE IS
MUCH CHANCE FOR SEVERE...BUT WILL NOT RULE IT OUT ENTIRELY. DRIER
AIR AND CLEAR SKIES WILL ALLOW TEMPS TO COOL OVERNIGHT. THE COOLER
START THU WILL KEEP HIGHS DOWN AS WELL. THEN AN UPPER LEVEL RIDGE
WILL BUILD OVER THE SOUTHERN PLAINS. WHICH WILL KEEP DRY WEATHER
OVER THE REGION FOR THE REST OF THE FORECAST PERIOD. TEMPS WILL BE
ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  93  71  98  73 /  10   0  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  67  93  69  97  73 /  10   0  -   -   -
NEW BRAUNFELS MUNI AIRPORT     71  93  71  98  73 /  10   0  -   -   -
BURNET MUNI AIRPORT            64  88  68  95  70 /  -    0  -   -   -
DEL RIO INTL AIRPORT           69  99  75 103  75 /  -   10  -   -   -
GEORGETOWN MUNI AIRPORT        66  88  70  96  72 /  10   0  -   -   -
HONDO MUNI AIRPORT             74  97  72 101  73 /  -   -   -    0  -
SAN MARCOS MUNI AIRPORT        68  92  70  96  72 /  10   0  -   -   -
LA GRANGE - FAYETTE REGIONAL   70  91  72  93  74 /  30   0  -   -   -
SAN ANTONIO INTL AIRPORT       73  94  73  97  73 /  -    0  -   -   -
STINSON MUNI AIRPORT           75  97  74  99  75 /  -    0  -    0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...02
PUBLIC SERVICE/DATA COLLECTION...19
Hazardous weather outlook, May 25, 3:35 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
335 PM CDT WED MAY 25 2011

TXZ171>173-183>194-202>209-217>225-228-261100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
335 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
THE EVENING HOURS EAST OF INTERSTATE 35...MAINLY ALONG AND EAST OF
A LINE FROM NEAR GRANGER LAKE TO SMITHVILLE TO CUERO.  WIND GUSTS
OF 30 TO 40 MPH AND SOME HAIL IS POSSIBLE IN OR NEAR THE
THUNDERSTORMS.

THE DRY-LINE WILL MIX EASTWARD TO THE I-35 CORRIDOR THIS AFTERNOON.
THIS WILL RESULT IN ELEVATED TO NEAR CRITICAL FIRE WEATHER
CONDITIONS WEST OF I-35. AFTERNOON RELATIVE HUMIDITIES WILL RANGE
FROM THE UPPER TEENS JUST WEST OF I-35 TO SINGLE DIGITS ALONG THE
RIO GRANDE. 20-FT WINDS THIS AFTERNOON WILL BE SOUTHWEST TO
NORTHWEST AT 5 TO 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THURSDAY AFTERNOON WEST OF THE I-35 CORRIDOR AS RELATIVE
HUMIDITIES FALL BELOW 25 PERCENT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 25, 8:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
810 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             2 S CAMP SWIFT          30.16N  97.29W
05/25/2011  M0.88 INCH       BASTROP            TX   EMERGENCY MNGR

&&

EVENT NUMBER EWX1100260

AKF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:18 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee42 min
May 25, 8:56 PM CDTSevere Thunderstorm WarningEWXFayette19 min
May 25, 9:09 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee36 min
May 25, 9:30 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee30 min
May 25, 10:05 PM CDTSevere Thunderstorm WarningEWXFayette40 min
May 25, 10:42 PM CDTSevere Thunderstorm WarningEWXFayette33 min
May 25, 11:01 PM CDTSevere Thunderstorm WarningEWXFayette44 min
May 25, 11:41 PM CDTSevere Thunderstorm WarningEWXFayette, Lavaca49 min
May 26, 12:21 AM CDTSevere Thunderstorm WarningEWXFayette, Lavaca39 min
May 26, 12:43 AM CDTSevere Thunderstorm WarningEWXLavaca32 min
May 26, 1:09 AM CDTTornado WarningEWXLavaca21 min
May 26, 3:16 AM CDTSevere Thunderstorm WarningEWXDeWitt44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.